Flood, San Mateo
- When
- December 2, 7:32 AM PST
- Where
- San Mateo County, 0.73 mi NW of Belmont to 0.48 mi NW of Belmont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.527, -122.360
Flooding of Interstate 280 NorthBound off ramp reported.
A winter storm impacted the Bay Area with rain and wind, bringing some flooding issues as well as downed trees and power lines across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
A winter storm impacted the Bay Area with rain and wind, bringing some flooding issues as well as downed trees and power lines across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 2, 4:06 AM PST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
406 AM PST TUE DEC 2 2014
.SYNOPSIS...UNSETTLED WEATHER AND WIDESPREAD RAINFALL WILL
CONTINUE THROUGH WEDNESDAY AS AN UPPER LEVEL STORM SYSTEM IMPACTS
THE REGION.
&&
.DISCUSSION...AS OF 3:40 AM PST TUESDAY...WIDESPREAD RAIN AND
EMBEDDED SHOWERS CURRENTLY MOVING INTO MUCH OF THE REGION THIS
MORNING AS A SERIES OF SHORT-WAVE DISTURBANCES APPROACH THE COAST.
RAINFALL RATES HAVE INCREASED OVER THE PAST COUPLE OF HOURS...AS
EXPECTED WITH THE DISTURBANCES INTERACTING WITH DEEPER MOISTURE
ADVECTING IN FROM THE SOUTHWEST. CLOUD TOPS CAN ALSO BE SEEN
COOLING VIA THE LATEST IR SATELLITE IMAGERY AND REGIONAL RADARS
SHOWING ENHANCEMENT IN PRECIPITATION OFFSHORE. THE SHORT-RANGE
FORECAST MODELS ARE ALSO PROJECTING THE UPPER LEVEL JET TO
STRENGTHEN OVER THE CENTRAL COAST THROUGH THE MORNING. EXPECTING
PRECIPITATION TO BE MODERATE (LOCALLY HEAVY AT TIMES) THROUGH THE
EARLY AFTERNOON HOURS...ESPECIALLY OVER THE SANTA CRUZ AND SANTA
LUCIA MOUNTAINS. THERE ALSO APPEARS TO BE A BREAK IN THUNDERSTORMS
EARLY THIS MORNING...YET THE POTENTIAL WILL CONTINUE OFFSHORE THIS
MORNING. THE THREAT FOR THUNDERSTORMS WILL INCREASE SLIGHTLY THIS
AFTERNOON AND TONIGHT WITH LIFTED INDEX VALUES FORECAST TO BE
BETWEEN -2C AND -5C IN COMBINATION WITH INCREASED CAPE AS THE MAIN
MID/UPPER LOW MOVES CLOSER TO THE REGION.
WHILE PRECIPITATION MAY LET UP SLIGHTLY THIS EVENING...ANOTHER
SHORT-WAVE DISTURBANCE JUST AHEAD OF THE MAIN UPPER LEVEL SYSTEM IS
SET TO IMPACT THE REGION LATE TONIGHT INTO EARLY WEDNESDAY MORNING.
THIS SHOULD ONCE AGAIN ENHANCE PRECIPITATION RATES OVER THE ENTIRE
REGION. THIS IS ALSO WHEN SURFACE WIND SPEEDS ARE EXPECTED TO
INCREASE AND BECOME GUSTY AT TIMES WHEN THE DEEP SURFACE LOW
APPROACHES THE COAST. WINDS ARE NOT EXPECTED TO REACH ADVISORY
LEVELS HOWEVER...MAINLY DUE TO THE WEAKENING NATURE OF THE SURFACE
LOW AS IT BEGINS TO EJECT NORTHWARD INTO NORTHERN CALIFORNIA
WEDNESDAY AFTERNOON.
RAINFALL AMOUNTS THROUGH WEDNESDAY ARE FORECAST TO BE IMPRESSIVE
OVER THE COASTAL RANGES WHERE THE SHORT-TERM...HIGH RESOLUTION
MODELS SHOW QPF AMOUNTS BETWEEN 3-5 INCHES (ISOLATED AMOUNTS UPWARDS
OF 6 INCHES IN THE SANTA CRUZ AND SANTA LUCIA COASTAL RANGES). THIS
WOULD LIKELY CAUSE SOME HYDRO CONCERNS IN THESE AREAS AND INCREASE
THE POTENTIAL FOR ISSUES OVER THE BURN SCARS IN THE BIG SUR REGION.
PLEASE SEE THE LATEST HYDROLOGIC OUTLOOK (FGUS76 KMTR - ESFMTR) FOR
DETAILED IMPACTS. MEANWHILE...STORM TOTAL RAINFALL AMOUNTS IN THE
URBAN AREAS ARE LIKELY TO RANGE BETWEEN 1 TO 2 INCHES.
SHOWERS WILL DIMINISH IN COVERAGE WEDNESDAY NIGHT INTO THURSDAY WHEN
THE MID/UPPER LEVEL LOW LIFTS NORTHWARD AND MOVES AWAY FROM THE
REGION. WITH THAT SAID...LINGERING SHOWERS WILL CONTINUE TO BE
POSSIBLE THROUGH LATE WEEK AND INTO THE WEEKEND WITH MOIST SOUTHWEST
FLOW OVER THE REGION AND THE PRESENCE OF A LONG-WAVE TROUGH ALOFT.
HOWEVER...MOST LOCATIONS ARE FORECAST TO REMAIN DRY AND WIDESPREAD
RAINFALL IS NOT EXPECTED FOR LATE IN THE FORECAST PERIOD AT THIS
TIME. THIS PATTERN WILL ALSO CARRY OVER INTO EARLY NEXT WEEK WITH NO
CLEAR INDICATIONS OF ANOTHER SIGNIFICANT STORM SYSTEM OR A STRONG
BUILDING OF AN UPPER LEVEL RIDGE.
&&
AVIATION...AS OF 3:45 PM PST TUESDAY...TROPICAL MOISTURE BEING
DRAWN OVER THE REGION BY A LOW PRESSURE SYSTEM CIRCULATING OFF THE
WEST COAST WILL RESULT IN WET RUNWAYS...MODERATE SOUTHEASTERLY
WINDS AND DECREASED VISIBILITY ACROSS AREA TERMINALS THIS MORNING.
INSTABILITY ASSOCIATED WITH THE APPROACHING LOW WILL RESULT IN A
CHANCE OF SCATTERED THUNDERSTORMS AFTER 21Z TODAY. VFR CIGS ARE
EXPECTED TO LOWER TO MVFR THIS AFTERNOON WITH PASSING SHOWERS AND
THUNDERSTORMS. WET UNSETTLED WEATHER WILL CONTINUE THROUGH THE
FORECAST PERIOD.
VICINITY OF KSFO....VFR CIGS AND RAIN EXPECTED TO CONTINUE THROUGH
THE MORNING. MVFR CIGS AND VSBYS BETWEEN 3-5 MILES EXPECTED WITH
PERIODS OF RAIN. SCATTERED THUNDERSTORMS EXPECTED AFTER 21Z
THROUGH THIS EVENING. LIGHT TO MODERATE EAST SOUTHEAST WINDS
EXPECTED THROUGH THE PERIOD.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CIGS AND RAIN EXPECTED TO
CONTINUE THROUGH THE MORNING. MVFR CIGS AND VSBYS BETWEEN 3-5
MILES EXPECTED WITH PERIODS OF RAIN. SCATTERED THUNDERSTORMS
EXPECTED AFTER 21Z THROUGH THIS EVENING. EAST-SOUTHEAST WINDS 7-15 KT
INCREASING TO 15-20 KT WITH GUSTS TO 30 KT AFTER 18Z AT SNS.
&&
.MARINE...AS OF 2:12 AM PST TUESDAY...A 991 MB LOW CENTERED 700 NM
WEST OF MONTEREY WILL ROTATE IN TOWARD THE COAST TODAY BRINGING
WITH IT MODERATE TO LOCALLY GUSTY SOUTHEASTERLY WINDS...RAIN AND
SCATTERED THUNDERSTORMS TO THE COASTAL WATERS. SHOWERS WITH
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT
AND WEDNESDAY. A MOIST SOUTHWEST FLOW WILL KEEP A CHANCE OF
SHOWERS GOING THROUGH THURSDAY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA...SF BAY NORTH OF THE BAY BRIDGE UNTIL 3 PM
SCA...SF BAY SOUTH OF THE BAY BRIDGE UNTIL 3 PM
SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL 3 PM
SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 3 PM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 PM
SCA...PT REYES TO PIGEON PT 10-60 NM UNTIL 3 PM
SCA...PIGEON PT TO PT PINOS 10-60 NM UNTIL 3 PM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 3 PM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT ARENA TO PT REYES 10-60 NM
SCA...MONTEREY BAY UNTIL 3 PM
&&
PUBLIC FORECAST: RGASS
AVIATION/MARINE: CW
VISIT US AT WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 512 PM PST MON DEC 1 2014 CAZ006-505>513-516>518-528>530-030115- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL PARK- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 512 PM PST MON DEC 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...MONDAY NIGHT ISOLATED LIGHT SHOWERS WILL CONTINUE THROUGH EARLY MONDAY AFTERNOON. OTHERWISE MOSTLY DRY CONDITIONS ARE EXPECTED THROUGH MONDAY EVENING. RAIN WILL BEGIN TO MOVE ASHORE LATE MONDAY NIGHT AS THE NEXT STORM SYSTEM APPROACHES THE COAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN WILL OVERSPREAD THE AREA ON TUESDAY MORNING AND WILL BE HEAVY AT TIMES...PARTICULARLY IN THE SANTA LUCIA MOUNTAINS OF MONTEREY COUNTY...BUT POSSIBLY IN THE SANTA CRUZ MOUNTAINS AS WELL AND LOCALLY ELSEWHERE. RAINFALL WILL DIMINISH SOMEWHAT ON TUESDAY AFTERNOON AND EVENING. WIDESPREAD SHOWER ACTIVITY WILL THEN DEVELOP TUESDAY NIGHT AND CONTINUE THROUGH WEDNESDAY EVENING. BRIEF HEAVY RAIN IS LIKELY WITH THESE SHOWERS. IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES ARE HIGHEST NEAR THE COAST. MINOR URBAN AND SMALL STREAM FLOODING MAY OCCUR FROM TUESDAY THROUGH WEDNESDAY. IN ADDITION...LOCALLY STRONG AND GUSTY SOUTHERLY WINDS ARE FORECAST TO DEVELOP NEAR THE COAST BY LATE MONDAY NIGHT. THESE GUSTY WINDS WILL THEN INCREASE AND DEVELOP FARTHER INLAND ON TUESDAY. WINDS WILL EASE SOMEWHAT ON TUESDAY AFTERNOON AND EVENING...BUT THEN INCREASE ONCE AGAIN LATE TUESDAY NIGHT INTO WEDNESDAY. STRONGEST WINDS ARE EXPECTED TO BE NEAR THE COAST AND IN THE HILLS WHERE GUSTS UP TO 40 MPH ARE LIKELY ON TUESDAY AND AGAIN ON WEDNESDAY. WINDS MAY BRING DOWN TREES AND RESULT IN POWER OUTAGES. PLEASE SEE THE LATEST AREA FORECAST DISCUSSION FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
18 flood, 5 heavy rain, 3 strong wind, 1 coastal flood. Local standard time, as filed.
Flooding of Interstate 280 NorthBound off ramp reported.
Flooding reported on Stanford Campus on Campus Drive west between Lot E and the MCL building.
Right lanes of Southbound US 101 at Paul Avenue in San Francisco closed due to flooding.
Flooding blocks left lane of Northbound CA 87 connector ramp to Northbound Interstate 280 in San Jose.
One lane of westbound Oregon Expressway Underpass is closed due to standing water on the roadway.
Flooding closed right lane of Northbound US-101 before the Interstate 380 exit.
Flooding blocked two right lanes of Westbound Interstate 580 before North Livermore Avenue.
A tree fell onto a car on Carmel Valley Road near the middle school. This resulted in a four car pileup in the road.
Trees down in Saratoga due to the heavy rainfall weakening the ground.
The CVS pharmacy in the Felton Fair Shopping Center at 6247 Graham Hill Road was closed after a 15 foot section of roof collapsed due the weight of heavy rain. This also broke all the sprinkler pipes and the combination of rainwater and sprinkler water flooded the inside of the store.
An astronomically high tide, combined with strong onshore winds, elevated water levels due to an approaching storm surge, and ongoing heavy rainfall all combined to create high impacts from coastal flooding in Marin County. Three lanes of southbound US Highway 101 just north of Sausalito were closed due to flooding. This resulted in significant travel delays and major disruptions to the morning commute into San Francisco from Marin County. Marin County law enforcement asked all residents in Mill Valley to stay home due to the significance of the coastal flooding.
Three cars stuck in flooding under US-101 overpass due to clogged storm drains.
Flooding resulted in closure of the Van Ness Muni station.
Heavy rain resulted in flooding of the small creek Arroyo San Jose into the Los Robles Mobile Home Park in Novato. Minor roadway erosion occurred on roads in the park nearest the creek. Minor damage to mobile homes was reported but the waters receded quickly.
Water over two feet deep resulted in closure of US 101 offramp onto Nave Drive.
Heavy rain weakened the ground and caused a tree to fall onto US-101 near Vermont in San Francisco.
Road flooding reported at the intersection of 27th and Dolores in San Francisco.
Flooding under railway overpass on Santa Clara Street in San Jose.
A 15 foot tree was downed by strong winds across Zayante Road near Newton Drive. The tree also fell on several cars.
Multiple lanes on Highway 101 blocked with flooding.
A tree was blown down by strong winds into the roadway at Sloat Road and Sherman Road near Pebble Beach.
A small sinkhole opened on the Bay Bridge due to heavy rain.
A large sinkhole opened in the street at the intersection of Lake Street and Sixth Avenue. It was about 15 feet by 30 feet in size.
Street flooding reported on Lindberg Lane in Petaluma.
Lanes on Interstate 280 blocked by flooding near Foothill Expressway.
Flooding blocking three lanes of freeway in Yerba Buena Island Tunnel on the Bay Bridge.
Intersection of Highways 12 and 121 closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551343, 551344, 551345, 551346, 551347, 551348, 551349, 551646, 551360, 551363, 551371, 551350, 551351, 551376, 551352, 551364, 551353, 551354, 551644, 551355, 551645, 551365, 551366, 551356, 551357, 551358, 551359.